Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 240, NWS Mobile, AL

July 27, 2008Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 27, 2008, 6:51 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 6:51 PM CDT (23:51 UTC)
Expired
Jul 27, 2008, 7:30 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 159 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 272351
SVRMOB
ALC023-025-280030-
/O.NEW.KMOB.SV.W.0240.080727T2351Z-080728T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
651 PM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...
  NORTHWESTERN CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 730 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG A
  LINE EXTENDING FROM HALSELL TO MELVIN...OR ALONG A LINE EXTENDING
  FROM 13 MILES NORTH OF BUTLER TO 14 MILES SOUTHWEST OF BUTLER...
  MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOXEY...JACHIN...HODGEWOOD AND GILBERTOWN BY 705 PM CDT...
  WIMBLY...ROBJOHN AND CHAPPELL HILL BY 710 PM CDT...
  INDIAN SPRINGS...EDNA AND MT STERLING BY 715 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3230 8799 3228 8801 3216 8800 3214 8804
      3209 8804 3206 8811 3201 8810 3202 8808
      3200 8807 3200 8801 3180 8807 3190 8848
      3206 8846 3232 8836 3232 8806
TIME...MOT...LOC 2352Z 288DEG 22KT 3227 8825 3195 8838

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:00 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 27, 4:00 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN JUL 27 2008

.SHORT TERM TONIGHT THROUGH MONDAY NIGHT...UPPER EASTERN CONUS
TROUGH WILL PERSIST AS IT IS REINFORCED BY A SERIES OF SHORTWAVES
MOVING IN NORTHWEST FLOW. THE NEXT SIGNIFICANT SHORTWAVE IS
CURRENTLY MOVING OVER NORTHERN MISSISSIPPI...AND THEREFORE KEPT
SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST FOR THE ENTIRE
OVERNIGHT PERIOD. ANOTHER SHORTWAVE WILL MOVE OVER THE AREA MONDAY
AFTERNOON. THE COMBINATION OF THIS DISTURBANCE AND A WEAK SURFACE
BOUNDARY STALLED ACROSS THE FORECAST AREA WILL COINCIDE WITH MAXIMUM
HEATING. THIS WILL BRING YET ANOTHER ROUND OF SCATTERED
THUNDERSTORMS ON MONDAY...MAINLY IN THE AFTERNOON. SURFACE HIGH
PRESSURE MEANWHILE OVER THE NORTHEAST GULF OF MEXICO WILL MAINTAIN A
LIGHT ONSHORE FLOW AT THE BEACHES.

RIDGING ALOFT BUILDS IN FROM THE WEST MID WEEK...WITH DAYTIME HIGHS
PUSHING BACK INTO THE MID 90S INLAND AREAS. THESE TEMPS COUPLED WITH
MID 70 DEWPOINTS WILL CREATE AN UPWARD TREND IN HEAT INDICES TO NEAR
105 DEGREES OVER THE NORTHWEST ZONES ON MONDAY AND TUESDAY. UPPER
RIDGE WOULD ACT TO SUPPRESS THUNDERSTORM COVERAGES SOMEWHAT...BUT
MODELS ARE SHOWING AN INCREASE IN COVERAGE THROUGH MID WEEK...AND
ANY RAINFALL WILL BRING ADDED RELIEF TO THE HEAT. /22

&&

.LONG TERM WEDNESDAY THROUGH SUNDAY...NO CHANGES MADE AT THIS TIME.

&&

.MARINE...A HIGH REMAINING OVER THE NORTHERN GULF OF MEXICO THROUGH
THIS WEEK WILL MAINTAIN A FLAT GRADIENT BRINGING DOMINANCE TO THE
MESOSCALE PROCESSES. SEABREEZE EFFECTS OF LIGHT WESTERLY WINDS
BECOMING SOUTHERLY IN AFTERNOONS EACH DAY PREVAIL. SOUTHWEST WINDS
WILL INCREASE A LITTLE BY MID WEEK AS THE GRADIENT STEEPENS. /77

&&

.FIRE...MINIMUM RELATIVE HUMIDITY WILL REMAIN WELL OUTSIDE CRITERIA
THROUGH THE WEEKEND. LOWEST VALUES GENERALLY NO LOWER THAN 45 TO 55
PERCENT EACH AFTERNOON. CONTINUED CHANCES OF SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. WINDS WILL CONTINUE GENERALLY
AROUND 10 MPH OR LESS EXCEPT SLIGHTLY HIGHER NEAR THE COAST DURING
THE AFTERNOONS. /22

&&

.AVIATION...A HIGH REMAINING OVER THE NORTHERN GULF OF MEXICO
THROUGH THIS WEEK WILL MAINTAIN A FLAT GRADIENT BRINGING DOMINANCE
TO THE MESOSCALE PROCESSES. SEABREEZE EFFECTS OF LIGHT WESTERLY
WINDS BECOMING SOUTHERLY IN AFTERNOONS EACH DAY PREVAIL. SOUTHWEST
WINDS WILL INCREASE A LITTLE BY MID WEEK AS THE GRADIENT STEEPENS.
/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  93  76  90 /  20  40  20  40
PENSACOLA   76  91  76  88 /  20  40  20  40
DESTIN      78  89  77  88 /  20  40  20  40
EVERGREEN   72  94  73  91 /  20  40  20  40
WAYNESBORO  73  97  73  94 /  20  30  20  30
CAMDEN      74  97  73  94 /  20  30  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 27, 5:45 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SUN JUL 27 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-281200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST AGAIN TODAY...WITH SOME STORMS
PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN...ALONG WITH WIND
GUSTS FROM 35 TO 45 MPH.

HEAT INDICES BY LATE MORNING THROUGH THE AFTERNOON...AWAY FROM THE
SCATTERED THUNDERSTORMS WILL BE AROUND 105 DEGREES TODAY...WITH THE
HIGHEST READINGS OVER THE INTERIOR AREAS OF ALABAMA WHERE AFTERNOON
TEMPERATURES ARE EXPECTED TO BE THE HOTTEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY AFTERNOON TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH
A HUMID AIR MASS WILL SEND HEAT INDICES TO NEAR 110 OVER THE INLAND
COUNTIES OF SOUTHWEST ALABAMA AND INLAND SOUTHEAST MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 3:55 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT SUN JUL 27 2008

ALZ063-064-272145-
LOWER BALDWIN-LOWER MOBILE-
355 PM CDT SUN JUL 27 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND MOBILE
COUNTIES...

AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM MARLOW TO 3 MILES WEST OF BON
SECOUR...MOVING WEST AT 13 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
CLAY CITY...MARLOW...MOUTH OF WEEKS BAY...TURKEY BRANCH...
HOUSTONVILLE AND FAIRHOPE THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 27, 4:51 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT SUN JUL 27 2008

ALZ062-064-FLZ001>004-272230-
INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER BALDWIN-COASTAL
ESCAMBIA-COASTAL SANTA ROSA-
451 PM CDT SUN JUL 27 2008

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...WESTERN SANTA ROSA
AND EASTERN BALDWIN COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF PACE...MOVING WEST AT 14
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FERRY PASS...GONZALEZ...ENSLEY...COTTAGE HILL AND CANTONMENT THROUGH
530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 27, 6:01 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
601 PM CDT SUN JUL 27 2008

ALZ059-062-064-FLZ001>003-272345-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER
BALDWIN-COASTAL ESCAMBIA-
601 PM CDT SUN JUL 27 2008

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...BALDWIN AND SANTA
ROSA COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF BOGIA...MOVING SOUTHWEST AT 14
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALNUT HILL...MOLINO...BARRINEAU PARK AND GATESWOOD THROUGH 645 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 27, 6:03 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CDT SUN JUL 27 2008

MSZ075-076-272345-
PERRY-GREENE-
603 PM CDT SUN JUL 27 2008

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND GREENE COUNTIES...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF BOTHWELL...MOVING SOUTHWEST AT 3
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BOTHWELL...SAND HILL AND AVERA THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Local storm report, Jul 27, 6:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             6 SW MOBILE AIRPORT     30.62N 88.31W
07/27/2008  E1.25 INCH       MOBILE             AL   NWS EMPLOYEE

            HAIL SIZE VARIED FROM 0.75 TO 1.25 INCHES.

&&

04/KC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:30 AM CDTMarine Weather StatementMOB90 min
Jul 27, 4:57 PM CDTMarine Weather StatementMOB63 min
Jul 27, 6:15 PM CDTSevere Thunderstorm WarningMOBMobile45 min
Jul 27, 6:31 PM CDTSevere Thunderstorm WarningMOBBaldwin44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.